Alert archive / Idaho / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Pocatello, ID

July 11, 20206 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 11, 2020, 2:34 PM MDT for 6 counties in Idaho. It took effect at Jul 12, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 2:34 PM MDT (20:34 UTC)
In effect from
Jul 12, 2020, 1:00 PM MDT
Expired
Jul 12, 2020, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Blaine County, ID, Butte County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WWUS85 KPIH 112034
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
234 PM MDT Sat Jul 11 2020

...Dry and Windy Conditions to Spike Up Fire Danger in Eastern
Magic Valley...

.Low pressure sweeping through western Montana will increase the 
wind in southern Idaho to where gusts of 30 to 40 mph are possible
in the eastern Magic Valley during Sunday afternoon. Couple this
with very low humidity, and very dry fuel conditions, and the 
fire danger should go to critical conditions. Cooler air after 
the low has passed to the east will alleviate some of the danger,
as humidity will increase, but windy conditions will continue.

IDZ425-121200-
/O.NEW.KPIH.FW.W.0001.200712T1900Z-200713T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
234 PM MDT Sat Jul 11 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 9 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...With fuels, wind, and humidity all at critical levels,
  any fire start could have rapid spreads with more intense
  burning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

&&

$$

Messick
3 follow-up statements
409 
WWUS85 KPIH 120938
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
338 AM MDT Sun Jul 12 2020

IDZ425-122100-
/O.CON.KPIH.FW.W.0001.200712T1900Z-200713T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
338 AM MDT Sun Jul 12 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR 
FIRE WEATHER ZONE 425...

* AFFECTED AREA...Fire Weather Zone 425 covering the Middle Snake
  River Valley and Twin Falls BLM north of the Snake River.

* WINDS...West at 15 to 25 MPH with gusts up to 40 MPH.

* RELATIVE HUMIDITY...10 to 16 percent.

* IMPACTS...With fuels, wind, and humidity all at critical levels,
  any fire could spread rapidly with more intense burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will shortly based on these criteria 
for Southeastern Idaho:

- Relative humidity at or below 15 percent combined with wind 
  gusts of at least 25 MPH in the mountains, or 30 MPH in the 
  Snake Plain.

&&

$$

KSMITH
410 
WWUS85 KPIH 122056
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
256 PM MDT Sun Jul 12 2020

...Very Dry and Windy Conditions Continue...

..

IDZ425-130500-
/O.NEW.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/
/O.CON.KPIH.FW.W.0001.000000T0000Z-200713T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
256 PM MDT Sun Jul 12 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE
425...
...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 2 PM to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West 15 to 25 mph with gusts up to 40 mph tonight. On
  Monday, west wind of 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...With fuels, wind, and humidity all at critical 
  levels, any fire could spread rapidly with more intense 
  burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

Messick
661 
WWUS85 KPIH 130250
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
850 PM MDT Sun Jul 12 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 
425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER
ZONE 425...

IDZ425-131200-
/O.EXP.KPIH.FW.W.0001.000000T0000Z-200713T0300Z/
/O.CON.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
850 PM MDT Sun Jul 12 2020

...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING 
FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 
425...

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT
MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER
ZONE 425...

* AFFECTED AREA...Fire Weather Zone 425 Middle Snake River 
  Valley/Twin Falls BLM north of the Snake River.

* WINDS...West wind of 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...11 to 15 percent...with 17-22 percent near the
  Snake River. 

* IMPACTS...With fuels, wind, and humidity all at critical 
  levels, any fire could spread rapidly with more intense 
  burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly based on these criteria
for Southeastern Idaho:

- Relative humidity at or below 15 percent and wind gusts of at
least 25 mph in the mountains, or 30 mph in the Snake Plain.

- Thunderstorm coverage of 25 percent, without specific rainfall
criteria.

- Other high impact events deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 11, 2:29 PM MDT, 5 minutes earlier.

Area forecast discussion, Jul 11, 2:29 PM MDT, 5 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
229 PM MDT Sat Jul 11 2020

.SHORT TERM...Through Tuesday morning. Warm, dry, breezy and
occasionally windy conditions will continue to dominate the
storyline through the short term. An area of low pressure will
track eastward across British Columbia and Alberta tonight and
Sunday, dragging a dry cold front across east Idaho on Sunday. At
the same time, a core of enhanced winds aloft will reside at the
top of the boundary layer during peak daytime heating, and with
vertical mixing about as efficient as it gets, these gusty winds
will mix to the surface with ease. Widespread southwest/west-
southwest winds will expand across east Idaho thorugh the day
Sunday as a result, peaking during the mid to late afternoon
hours, strongest across the Arco Desert and INL north and east
across the upper Snake Plain. Winds in the 25-35 mph with gusts
near 45 mph range will be common across these areas, coming up
just shy of Wind Advisory criteria. Winds will be strong enough to
warrant a Lake Wind Advisory for the American Falls Reservoir,
however. With dry humidities, the wind will amplify fire weather
concerns. See the Fire Weather Discussion for more details.
Temperatures will fall 5-10 degrees in the post-frontal airmass on
Monday, but winds will be nearly equally as strong. Thus, another
round of Wind and Lake Wind Advisories will be considered. The
only chance for precipitation in the short term will reside across
the Island Park area Monday afternoon/early evening in the form
of an isolated shower or thunderstorm.

AD

.LONG TERM...Tue through next Sat night. Weak troughing continues to
lay just to the east for the bulk of this time. This keeps upper
level flow northwesterly and re-supplies the cooler air, so
temperatures are slow to rebound after the Sun trough passage. It
also prevents a surge of moist, hot, subtropical air to bring
thunderstorms in from the south. However, by Fri the pattern should
shift to southerly flow and brings not only the hotter air but more
unstable and moist air, and the thunderstorm threat is back, mainly
for southern areas. Messick

&&

.AVIATION...Dry, warm and breezy conditions will be the theme
through the period with no ceiling or visibilty concerns. A
breezy day is in store across the region on Sunday, with 15-25kt
winds developing after 18Z for the Snake Plain sites (BYI, PIH and
IDA) with gusts approaching 35kt at IDA. Winds should be just a
few knots lighter at DIJ. For SUN, expect winds similar to what
occurred on Friday, with the typical up-valley S/SE winds being
overcome by the gradient winds fairly early in the afternoon,
likely by 20Z. Winds should then become SSW/SW by this time, and
increase into the 10-20kt range wtih occasionally higher gusts.
Winds here will then further back more towards the west towards
00Z then gradually diminish before turning downvalley around 04Z.
Considered adding a wind shear mention for all but SUN for Sunday
morning, as SW winds increase above nocturnal inversions, but
shear magnitudes fall a bit short of criteria, so will exclude
this mention at this time.

AD

&&

.FIRE WEATHER...High pressure has finally pushed temperatures into
the 90s in the majority of BLM locations for the Idaho Falls
District and Shoshone portion of the Twin Falls District. This has
dropped afternoon humidity into the upper teens for today. Drier air
will settle in on Sun and a dry cold front will push through. The
wind will be pushed to critical fire weather levels, and the
humidity will also at low elevations reach its limits as well. So
the only factor left is fuel conditions, which should reach critical
levels in the Shoshone portion of the Twin Falls District. Colder
air behind the front will settle in by Mon, which should help the
humidity improve, as conditions stay breezy to windy. The cooling
trend continues through Tue, with humidity staying in widespread
teens in the lower elevations. Warming starts, with 90 degrees
returning to the Snake River plain/eastern Magic Valley on Thu.
Expect breezy conditions all week during the afternoons. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 2 PM to 8 PM MDT Sunday for IDZ054.

Red Flag Warning from 1 PM to 9 PM MDT Sunday for FWZ425.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:37 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power30 hr

Nearby

Red Flag Warnings in Idaho, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.